skin discoloration after mole removal and cortisone shot
I had a mole removed from my arm about two years ago, and the biopsy came back as non-cancerous. The mole grew back discolored and with irregular borders, and when I went to my annual checkup, my dermatologist said that "happens sometimes," and explained that it was one of those moles that was simply really deep (I forget the technical term for this). When I went back a few months ago for another annual checkup, the doctor admitted that there was an awful lot of scarring around my mole, and so she decided to give me a cortisone shot. The swelling did go down, but the mole has not completely flattened. Maybe three months later, I noticed that the skin around half of the mole turned white and since then, it seems as though this white area has grown and is starting to peel a bit. There has been no bleeding and very little itching (and, when it does itch, it may be entirely psychosomatic), but I'm still concerned. I know that sometimes cortisone shots can cause skin discoloration/atrophy -- is this likely what's going on? Thanks...
It is normal for the skin to discolor and peel after steroid shots. What you have is a recurrent nevus. Recurrent nevus is a melantic skin lesion which clinically resembles a superficial spreading melanoma at the site of a recent shave removal of a nevus. What happens is that melanocytes left behind in the wound regrow in an abnormal pattern. This is accompanied by scarring, inflammation, and blood vessel changes and this both the clinical and histologic impression of a melanoma.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.